Intradialytic hypotension is the most common complication associated with hemodialysis. We describe a case of severe intradialytic hypotension during routine chronic dialysis, the presenting symptom of hypocalcemia due to a procedural error involving a zero calcium liquid acid dialysate concentrate. Although human factors were the root cause of this event, we discuss physical and procedural controls that may help to minimize the risk of human error. Citrate anticoagulation for renal replacement therapy is increasingly used, particularly in acute kidney injury. Thus, zero calcium liquid acid dialysate is more likely to be stocked by dialysis units that serve both inpatients and outpatients. Providers in such units must maintain the utmost vigilance for human error involving these concentrates, as it is likely that the reported literature does not accurately reflect the frequency of such adverse events occurring during dialysis. Structured and universal reporting of errors to allow systematic analysis of hemodialysis device related hazards would allow identification of engineering controls that could prevent such potentially catastrophic clinical errors.
- Medical error